MAUDE Adverse Event Report: SYNTHES GMBH 6.0MM TI HARD ROD 200MM; ORTHOSIS, SPONDYLOLISTHESIS SPINAL FIXATION

SYNTHES GMBH 6.0MM TI HARD ROD 200MM; ORTHOSIS, SPONDYLOLISTHESIS SPINAL FIXATION
Model Number 498.108
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Pain (1994)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional product code: nkb, mni, kwp, kwq.Complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that, the patient underwent revision surgery due to fracture of the rods bilaterally at approximately t10 level (above corpectomy site) and collapse of the ti synmesh cage, with evidence the cage fractured/broke and fell into itself.Later the patient underwent a t10/11 corpectomy with cage placement and t8-l1 pedicle screw fixation on (b)(6) 2018.The patient presented with pain around (b)(6) 2021 and subsequent imaging showed the following hardware failure: fracture of the rods bilaterally at approximately t10 level (above corpectomy site).Collapse of the ti synmesh cage, with evidence of the cage fractured/broke and fell into itself.On (b)(6) 2021, the surgeon revised the broken rods posteriorly and placed four cocr rods with parallel connectors to stabilize the spine.The surgeon resected scar tissue posteriorly to free up the damaged cage as much as possible.After the intra-operative assessment, the surgeon determined it would be best to revise the cage anteriorly with the help of the thoracic and vascular surgeons.On (b)(6) 2021, the surgeon was able to safely extract the broken cage.Scar tissue had formed across the t10/11 level, adhering the cage to vascular structures.To safely extract the cage, the surgeon had to remove the cage in pieces through his working channel(photos included of the cage prior to extraction).Once the cage was successfully removed, the surgeon measured the cavity height and prepared the space for the replacement cage.The surgeon used a 26x33mm diameter cage, cut to approximately 40mm, with two std support rings and a 15mm round cage secured inside the oval ti mesh implant.The surgeon successfully implanted the replacement cage without further incident to report.Two additional surgeries were performed.There was a patient consequence.This report is for one (1) 6.0mm ti hard rod 200mm.This is report 3 of 4 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: no lot number was provided or observed on the device, therefore no dhr review could be performed.The dhr review will be revisited if a lot number is provided or the physical device is received.Investigation summary: the complaint device was not received for investigation.A photo investigation was performed based on the six images.The images were reviewed, and the complaint condition is confirmed.The 6mm hard rod is clearly broken into two or more pieces.A definitive assignable root cause could not be determined based on the provided information.As the device was not returned, an as-received condition could not be assessed and a dimensional inspection and document/specification review were not completed.No lot number was provided or observed on the device, therefore no dhr review could be performed.The dhr review will be revisited if a lot number is provided or the physical device is received.During the investigation, no product design issues or discrepancies were observed (based on the image) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.0MM TI HARD ROD 200MM
Common Device Name
ORTHOSIS, SPONDYLOLISTHESIS SPINAL FIXATION
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kara ditty-bovard
1302 wright lane east
west chester, PA 19380
6107195000
MDR Report Key12697495
Report Number8030965-2021-08973
Device Sequence Number17169632
Product Code MNH
UDI-Device Identifier10705034788883
UDI-Public(01)10705034788883
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K082572
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number498.108
Device Catalogue Number498.108
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/27/2021
Supplement Date Received by Manufacturer10/27/2021
12/28/2021
Initial Report FDA Received Date10/26/2021
Supplement Report FDA Received Date11/19/2021
12/28/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6.0MM TI HARD ROD 200MM; END RING 26MM X 33MM ANT-LAT /0 DEG (TI); SYNMESH® 26MM X 33MM 64MM HEIGHT (TI); 6.0MM TI HARD ROD 200MM; END RING 26MM X 33MM ANT-LAT /0 DEG (TI); SYNMESH® 26MM X 33MM 64MM HEIGHT (TI)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale